Inhaled Steroids May Raise Cataract Risk
Long-Term Use of Inhaled Steroids for Asthma May Harm Eyes
WebMD News Archive
Sept. 17, 2003 -- Older adults who use inhaled steroids to manage their asthma may be slightly more likely to develop cataracts than others, a new study suggests.
Researchers say the benefits of using inhaled steroids in maintaining healthy airways for people with asthma must be weighed against this potential side effect. But they say older people with asthma should ask for the lowest possible dose necessary to manage their disease in order to reduce their risk of cataracts.
Inhaled steriods, which are inhaled through the mouth, are common daily asthma treatments used to prevent asthma attacks and reduce inflammation in the lungs.
Researchers say previous research has shown that steroids that are taken as pills or delivered intravenously (by vein) increase the risk of cataracts, or clouding of the clear lens that covers the eye. But this is the first study to examine whether inhaled steroids also carry a risk of cataracts.
Inhaled Steroids Raise Cataract Risk
For the study, researchers compared use of inhaled steroids among a sample of 15,500 people over 40 years old in England and Wales who had cataracts and an equal number of people without them.
They found that about 11.5% of people with cataracts had been prescribed inhaled steroids compared with about 7.5% of those without the condition.
The study showed that the risk of cataract seemed to increase along with higher doses of the drugs.
There was little or no increased risk among those who took the lowest daily dose of about 400 mcg, but the increase in risk rose to about 70% for those taking the highest dose (1,600 mcg per day).
Different inhaled steroids have varying amounts of medication per inhalation. Therefore, it may take six puffs or 36 puffs to achieve this dose, depending on the strength of your inhaler.
The increase in cataract risk was also higher among those who had taken inhaled steroids for longer periods of time.
The results appear in the October issue of the British Journal of Ophthalmology.